Maine, 2005

High Wind in Maine, March 8, 2005

March 8, 2005 · NWS CAR · 2 events in 2 counties and zones

A strong low level jet briefly developed in advance of intense low pressure lifting north across the Gulf of Maine and eastern Maine. with a peak gust of 81 mph reported in the town of Lubec.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A strong low level jet briefly developed in advance of intense low pressure lifting north across the Gulf of Maine and eastern Maine. The strong onshore winds gusted to between 55 and 65 mph for several hours...with a peak gust of 81 mph reported in the town of Lubec. The strongest winds generally occurred near the immediate coast. The winds damaged roofs across the region...with the metal roof of one structure in the town of Lubec peeled back. The winds also damaged and toppled signs. Trees and powerlines were also downed which contributed to power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 8, 4:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 8, 4:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EST TUE MAR 8 2005

.SYNOPSIS...AN INTENSIFYING LOW PRESSURE SYSTEM OFF THE SOUTHERN NEW
ENGLAND COAST WILL MOVE RAPIDLY NORTH THROUGH THE GULF OF MAINE AND
THEN ALONG THE MAINE AND NEW BRUNSWICK BORDER. THIS LOW WILL MOVE
NORTH OF THE STATE EARLY WEDNESDAY. A WEAK HIGH PRESSURE RIDGE WILL
BUILD ACROSS NEW ENGLAND BY LATE THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
HAVE BASE TRACK OF LOW PRESSURE ON COMPROMISE BETWEEN GFS/UKMET AND
ECMWF. THIS CONSENSUS BRINGS LOW PRESSURE ALONG THE BORDER OF MAINE
AND NEW BRUNSWICK. CURRENT OBSERVATIONS CONTINUE TO SHOW A SLOW
TREND OF COLD AIR DRAINAGE. EXPECT THIS TO RESULT IN A CHANGE TO
SNOW FROM WEST TO EAST GOING INTO THE EVENING. EXPECT ANOTHER PERIOD
OF WARM ADVECTION AHEAD OF THE LOW CENTER AS IT MOVES ALONG THE
EASTERN PORTION OF THE FORECAST AREA AROUND 06Z. THIS WILL RESULT IN
A CHANGE BACK TO A MIXTURE OF SLEET AND FREEZING RAIN FOR SEVERAL
HOURS...WHICH WILL REDUCE POTENTIAL SNOW AMOUNTS IN EASTERN PORTIONS
OF THE FORECAST AREA. EXPECT PRECIPITATION TO RAPIDLY CHANGE BACK TO
SNOW IN ALL AREAS AFTER 06Z. THE GFS LOW LEVEL JET IS NOT AS STRONG
ACROSS THE SOUTHEASTERN PORTION OF THE FORECAST AREA AS IT WAS IN
PREVIOUS RUNS...SO WILL ISSUE A WINTER WEATHER ADVISORY FOR THIS
AREA AND MENTION STRONG WINDS. HAVE UPGRADED WATCHES TO WINTER STORM
WARNINGS IN THE WESTERN AREAS.

THURSDAY THROUGH FRIDAY...THIS PERIOD SHOULD BE RATHER UNEVENTFUL
WEATHER WISE. EXPECT WIDESPREAD FLURRIES ON THU WITH SUBSTANTIAL LOW
LEVEL MOISTURE STILL PRESENT OVER THE FORECAST AREA AND WEAK
CYCLONIC CURVATURE AT THE SURFACE. 12Z NWP STILL SUGGESTING THAT
WEAK SURFACE RIDGING SHOULD ARRIVE OVER THE AREA THU NIGHT AND
SLOWLY MOVE EAST ON FRI. EXPECT PARTIAL CLEARING THURSDAY NIGHT WITH
CLOUDS INCREASING AGAIN ON FRI. SOME WARM ADVECTION INDUCED LIGHT
SNOW POSSIBLE OVER WESTERN SECTIONS BY LATE IN THE DAY ON FRI.

USED A BLEND OF MOS TEMPERATURES FOR MAXIMUMS/MINIMUMS.

&&

.LONG TERM ( FRI NIGHT THROUGH TUE )...
A WEAKENING AREA OF LOW PRESSURE COULD BRING A CHANCE OF SNOW TO THE
REGION FRIDAY NIGHT...WHILE A STRONGER LOW INTENSIFIES ALONG THE MID
ATLANTIC COAST. THE EXACT TRACK OF THIS SECONDARY LOW REMAINS
UNCERTAIN AT THIS TIME...THOUGH LIKELY TRACKING NORTH ACROSS THE
MARITIMES. A FURTHER WEST TRACK OF THIS LOW COULD BRING ANOTHER
SIGNIFICANT SNOW EVENT TO THE REGION LATER SATURDAY THROUGH
SUNDAY...WHILE A MORE EASTERLY TRACK WOULD RESULT IN LESSER
ACCUMULATIONS. FOR NOW WILL COMPROMISE...WITH CHANCE POPS FOR SNOW
ACROSS THE REGION SATURDAY/SUNDAY TAPERING TO SNOW SHOWERS LATER
SUNDAY. WILL KEEP CHANCE POPS FOR SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS SUNDAY NIGHT WITH THE EXITING SURFACE LOW WHILE
SKIES BECOME PARTLY CLOUDY DOWNEAST. WITH THE UPPER LOW IN THE
VICINITY...COULD HAVE LINGERING SNOW SHOWERS ACROSS THE
NORTH/MOUNTAINS MONDAY WITH PARTLY CLOUDY SKIES DOWNEAST. SURFACE
HIGH PRESSURE SHOULD RIDGE TOWARD THE REGION MONDAY NIGHT/TUESDAY.
TEMPERATURES WILL REMAIN AT BELOW NORMAL LEVELS THROUGH THE WEEKEND
AND EARLY NEXT WEEK.

&&

.AVIATION...
IFR CONDITIONS TONIGHT ARE EXPECTED TO IMPROVE TO MVFR CONDITIONS
DURING THE DAY WEDNESDAY AS THE LOW PRESSURE CENTER MOVES OFF TO THE
NORTHEAST.

&&

.MARINE...
HAVE OVERLAYED THE MMG/MOS OVER THE GFS/80 USING THE MATCH GUIDANCE
TOOL. THE LOW PRESSURE SYSTEM WILL MOVE DIRECTLY ACROSS THE COASTAL
WATERS WHICH WILL CAUSE THE WINDS TO DIMINISH FOR A SHORT PERIOD OF
TIME. HAVE INITIALIZED WAVE GRIDS WITH WNA WAVE WATCH III BUT HAVE
RAISED SEA HEIGHTS FOR THE FIRST THREE PERIODS SINCE HIGHER WINDS
WERE USED IN FORECAST GRIDS THAN IN WAVE MODEL WIND FIELD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ001>004 TO 6 AM WEDNESDAY.
  ...WINTER STORM WARNING FOR MEZ005-010-011-015-016-029-031 FROM 6
     PM TUESDAY TO 6 AM WEDNESDAY.
  ...WINTER WEATHER ADVISORY FOR MEZ006-017-030-032 FROM 6 PM
     TUESDAY TO 6 AM WEDNESDAY.
MARINE...GALE WARNING FOR ANZ050 FROM 6 AM WEDNESDAY TO 10 AM
WEDNESDAY.       ...STORM WARNING FOR ANZ050 FROM 6 PM TUESDAY TO 6
AM WEDNESDAY.

&&

SHORT TERM/MARINE...MIGNONE/GABRIC
LONG TERM/MARINE...NORCROSS
AVIATION...WOLFE
Hazardous weather outlook, Mar 8, 4:48 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
448 PM EST TUE MAR 8 2005

MEZ001>006-010-011-015>017-029>032-091200-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
448 PM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

AN INTENSE WINTER STORM WILL LIFT NORTH ACROSS EASTERN MAINE
TONIGHT BRINGING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN TO
THE REGION. THE HEAVIEST SNOW ACCUMULATIONS WILL OCCUR ACROSS
NORTHWEST MAINE...WITH THE LEAST SNOW ACCUMULATION ACROSS
SOUTHEAST WASHINGTON COUNTY. IN ADDITION...WINDS WILL INCREASE LATER
TONIGHT WITH GUSTS OF 30 TO 40 MPH POSSIBLE CREATING SOME BLOWING
AND DRIFTING SNOW. A WINTER STORM WARNING IS IN EFFECT FOR MOST OF
THE REGION TONIGHT...WITH THE EXCEPTION OF WASHINGTON COUNTY AND
SOUTHEAST AROOSTOOK COUNTY WHERE A WINTER WEATHER ADVISORY IS IN
EFFECT. PLEASE SEE THE WINTER WEATHER PRODUCT ( PWMWSWCAR ) FOR
ADDITIONAL DETAILS RELATING TO THESE WARNINGS AND ADVISORIES.

A STORM WARNING IS IN EFFECT FOR THE COASTAL WATERS TONIGHT. PLEASE
SEE THE COASTAL WATERS FORECAST PRODUCT ( PWMCWFCAR ) FOR ADDITIONAL
INFORMATION RELATING TO THE COASTAL WATERS FORECAST.

.DAYS TWO THROUGH SEVEN...

ANOTHER COASTAL LOW COULD LIFT NORTH AND AFFECT THE REGION SATURDAY
AND SUNDAY. DEPENDING ON THE EXACT TRACK OF THE LOW...THE STORM COULD
POSSIBLY BRING ANOTHER SIGNIFICANT SNOW EVENT TO THE REGION.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PROVIDE SNOW...PRECIPITATION AND WIND
REPORTS.

NORCROSS

In the hours before

Special weather statement, Mar 8, 7:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
703 PM EST TUE MAR 8 2005

MEZ005-006-011-015-032-090145-

AROOSTOOK...PENOBSCOT AND WASHINGTON COUNTIES...

703 PM EST TUE MAR 8 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PENOBSCOT AND
WASHINGTON COUNTIES...

AT 657 PM EST...DOPPLER WEATHER RADAR AND THE PUBLIC INDICATED
MODERATE TO HEAVY SNOW FROM PATTEN TO OLD TOWN. THIS AREA OF SNOW
WAS MOVING TO THE NORTH AT 15 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 845 PM EST INCLUDE...
    WYTOPITLOCK...        DANFORTH...           SHERMAN...
    HAYNESVILLE...        SHERMAN STATION...    ISLAND FALLS...
    PATTEN...             HODGDON...            SHIN POND...
    BANGOR...             LINCOLN...            MILLINOCKET...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    VERY HEAVY SNOWFALL WITH UP TO 2 INCHES PER HOUR.
    WINDS GUSTING TO 35 MPH WILL LEAD TO NEAR BLIZZARD CONDITIONS
    AT TIMES.

YOU ARE ADVISED TO USE EXTREME CAUTION ESPECIALLY IF TRAVELING THIS
EVENING AS ROADS IN SOME LOCATIONS WILL BE NEARLY IMPASSABLE WITH
WHITEOUT CONDITIONS. RELAY YOUR SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4479 6882 4565 6770 4642 6773 4633 6884

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Washington

When
March 8, 8:00 PM EST to 11:30 PM EST
Where
Central Washington forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
March 8, 8:00 PM EST to 11:30 PM EST
Where
Coastal Washington forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441853, 5441854.